Evidence-Based Reviews

Drug eruptions: 6 dangerous rashes

Author and Disclosure Information

When to stop the drug immediately and hospitalize your patient


 

References

The best intervention for a potentially life-threatening drug rash can happen before you choose a psychotropic. Carefully evaluating your patient’s risk for an adverse cutaneous drug reaction (ACDR) will guide safer prescribing. If your patient develops a rash, differentiating serious from benign reactions can help prevent morbidity, which can range from work loss or hospitalization to disfigurement or death.

In the first installment of this 2-part article on drug eruptions, we discussed how to recognize and manage benign rashes.1 Here we explain how to reduce ACDR risk and identify 6 serious rashes.

Risk reduction strategies

Although it is impossible to eliminate drug rashes, you may be able to reduce ACDR risk by using sound prescribing methods. Ultimately your choice of a psychotropic comes down to whether the drug’s benefits outweigh the risks to your patient. Factors affecting ACDR risk fall into 3 categories:

  • historical
  • pharmacokinetic
  • environmental/other.
Historical factors. Before starting a psychotropic, carefully consider your patient’s history. Assess for a personal or family history of an ACDR to the intended drug or another drug in the same class. If the patient experienced a severe drug reaction from a specific medication, never again treat the patient with the same drug.2

A patient who has had an ACDR also may be hypersensitive to other drugs in the same class. One example is anticonvulsant hypersensitivity syndrome. Phenytoin, carbamazepine, and phenobarbital may be cross-reactive.3 A patient who is hypersensitive to carbamazepine may have a ≥30% risk of reacting to oxcarbazepine.4 A major predictor of rash associated with lamotrigine is history of a rash from another antiepileptic.5 Cross-reactivity also may occur among antidepressants, particularly selective serotonin reuptake inhibitors.6

Genetics may play a role in ACDR risk,7 so inquire about family history of ACDR. In one case report, 4 family members experienced an ACDR to fluoxetine.8

Knowles et al3 suggests warning close relatives of a patient with anticonvulsant hypersensitivity syndrome about the risk of using potentially cross-reactive anticonvulsants.

If your patient reports that a relative had an ACDR—particularly a severe reaction—to a drug you are considering prescribing, reduce this patient’s risk by choosing an alternate drug or proceeding cautiously by slowly titrating the dosage and monitoring carefully.

Pharmacokinetic factors. In general, ACDRs and dosage are not correlated,2 but anticonvulsants may be an exception. For example:

  • lowering the starting dosage of lamotrigine reduces ACDR risk9
  • rapid increase in dosages and high serum concentrations of phenytoin and carbamazepine appear to increase the risk of rash.10
To reduce ACDR risk, treat patients with the lowest effective anticonvulsant dosage.

Be vigilant for potential interactions between drugs. For instance, valproic acid inhibits lamotrigine metabolism, so when prescribing these 2 medications together, take steps to avoid a serious, life-threatening rash such as Stevens-Johnson syndrome (SJS). For bipolar patients age >12 taking valproic acid, titrate lamotrigine in a special regimen (initially 25 mg every other day, then gradually increased to ≤100 mg/d).11 Remain in close contact with the patient’s other prescribers to ensure that all are aware of potential adverse reactions if the patient’s medications are changed.

Environmental /other factors. Psychotropic medications—particularly antipsychotics—are associated with ACDRs related to sun exposure.12-14 Advise patients to use sunscreen and wear protective clothing, and consider recommending antioxidant supplements to help prevent photosensitive reactions.15

Populations at increased risk of developing a drug rash include African-Americans and persons age >70.7 Women have higher incidence of rash from lamotrigine use compared with men.9 Underlying diseases, such as human immunodeficiency virus, may increase ACDR risk.7 Strategies for reducing ACDR risk are summarized in Table 1.

Table 1

Steps to reduce ACDR risk

Identify patients at risk
Use lowest effective dosages
Titrate medications according to latest recommendations
Consider the effects of polypharmacy, particularly on drug metabolism
Remain in contact with patients’ other providers to stay informed of medication changes
Advise patients that limiting sun exposure may reduce ACDR risk of certain drugs
Educate patients about ACDRs, including how to identify ‘red flags’ that indicate a serious reaction and when to seek medical attention
ACDR: adverse cutaneous drug reaction

Serious drug eruptions

Most drug rashes are benign, but some can be life-threatening and require immediate drug discontinuation. Six serious ACDRs associated with psychotropics are listed in Table 2.

Table 2

Serious rashes associated with psychotropics*

RashSuspect drugs/classes
Erythema multiformeBupropion, carbamazepine, clozapine, duloxetine, eszopiclone, fluoxetine, lamotrigine, methylphenidate, oxcarbazepine, paroxetine, quetiapine, risperidone, sertraline, topiramate, trazodone, valproic acid, venlafaxine
Stevens-Johnson syndrome/toxic epidermal necrolysisAlprazolam, bupropion, carbamazepine, chlorpromazine, clozapine, duloxetine, fluoxetine, fluvoxamine, lamotrigine, mixed amphetamine salts, oxcarbazepine, paroxetine, quetiapine, sertraline, topiramate, valproic acid, venlafaxine
Hypersensitivity syndromeAmitriptyline, carbamazepine, clomipramine, desipramine, fluoxetine, lamotrigine, methylphenidate, olanzapine, oxcarbazepine, valproic acid
VasculitisCarbamazepine, clozapine, diazepam, fluoxetine, fluvoxamine, haloperidol, lamotrigine, maprotiline, paroxetine, sertraline, thioridazine, trazodone
ErythrodermaAripiprazole, bupropion, carbamazepine, duloxetine, fluoxetine, lamotrigine, lithium, methylphenidate, mirtazapine, paroxetine, phenothiazines, quetiapine, risperidone, TCAs (most), venlafaxine, ziprasidone
Erythema nodosumCarbamazepine, fluoxetine, paroxetine, venlafaxine
* Suspect any drug with any reaction
TCAs: tricyclic antidepressants
Source: For reference citations, see this article on CurrentPsychiatry.com

Next Article: